• Free 24/7 rehab helpline

  • Is Snorting Dilaudid Dangerous?

    Dilaudid is a common prescription painkiller used to relieve medium to severe levels of pain. Abuse of Dilaudid can be carried out in various ways, including snorting.

    Snorting Dilaudid causes both a very rapid effect and a high percentage of the drug to reach the blood-brain barrier. These factors make it both the most likely method to cause an addiction, and the most likely method to overdose on. Long-term effects of snorting Dilaudid include pneumonia, seizures, and endocarditis, among other consequences of drug dependency.

    The Dangers of Dilaudid

    Why do people snort Dilaudid?

    There are many reasons why users prefer snorting Dilaudid, including the following:

    • Faster and more powerful effect
    • Less Dilaudid is required to achieve a “high”
    • No risk of infection that could be transmitted via injection

    What is Snorting?

    In order to snort Dilaudid, the drug is crushed until it becomes powdery, and a tube is used to inhale the particles into the nose.

    Is snorting Dilaudid dangerous?

    Snorting Dilaudid is considered to be highly dangerous. The faster the drug enters the body of a user, the more likely he or she will become addicted, and snorting Dilaudid has the most rapid effect. The drug enters the blood faster than in pill form or through injection, and a higher percentage comes into contact with the blood-brain barrier. Snorting Dilaudid is more likely to cause an overdose than consuming as a pill or via injections.

    Snorting Dilaudid or hydromorphone poses alarming dangers to the user’s physical, mental and social states.

    Physical dangers of snorting Dilaudid

    • Brain damage
    • High risk of causing congenital disabilities (heart defects, hydrocephaly, Spina bifida)
    • Bone pain
    • Damage to the cartilage of the nasal passages
    • Diarrhea
    • Abnormal sleeping patterns (insomnia or hypersomnia)
    • Hypoxia (decrease of blood flow to the brain)
    • Drug overdose
    • Facial damage

    Mental dangers of snorting Dilaudid

    • Suicidal thoughts
    • Depression
    • Hallucinations and paranoia
    • Panic attacks
    • Psychosis

    Social dangers of snorting Dilaudid

    • Arrest for use without a prescription
    • Ruined relationships with family members, friends and colleagues
    • Financial struggles related to drug dependency

    What are the symptoms of Dilaudid abuse?

    Below are some of the symptoms of Dilaudid abuse:

    • Irritability
    • Depression
    • Feelings of anxiety
    • Uncontrollable weight loss
    • Lack of appetite
    • Inability to assume responsibility such as stay committed to family obligation or work
    • Lack of concern about one’s physical appearance and personal hygiene
    • Destructive behaviors

    Long-term side effects of Dilaudid abuse

    • Hepatitis
    • Seizures
    • Infection (such as HIV and Hepatitis B and C caused by injections)
    • Vomiting
    • Endocarditis

    Why do Dilaudid users prefer snorting the drug?

    There are many reasons why users prefer snorting Dilaudid, including the following:

    • Faster and more powerful effect
    • Less Dilaudid is required to achieve a “high”
    • No risk of infection that could be transmitted via injection

    Treatment For Dilaudid Overdose

    The following medical procedures are performed upon admission to the emergency room to counteract an overdose:

    • The patient has their stomach pumped to remove traces of the drug
    • Activated charcoal is used reduce the absorption of stomach contents
    • The patient is put a ventilator or other breathing support.
    • IV fluids are given to the patient
    • Medicines such as Naloxone are given to the patient to counteract the effects of Dilaudid.

    Can Dilaudid overdose cause death?

    Dilaudid overdose can cause death, especially if immediate medical treatment is not provided.

    Long-term complications following a Dilaudid overdose may include:

    • Brain damage due to lack of oxygen to the brain
    • Muscle atrophy
    • Pneumonia

    Can a person recover from Dilaudid overdose?

    Yes, with proper treatment anyone can recover from a Dilaudid overdose. After the detox treatment, patients are often advised to stay in the hospital for continued observation and administration of Naloxone. Following discharge from the hospital, it is recommended that patients seek addiction treatment to prevent future episodes of abuse and overdose. Treatment options may include:

    • Maintenance treatment

    Medications like buprenorphine, methadone and naltrexone are prescribed to prevent intense cravings and symptoms of withdrawal.

    • One-on-one / group counseling

    The patient can opt for one-on-one or group counseling to help cope with stress, drug cravings, and peer pressure.

    • Inpatient rehabilitation treatment

    The patient is admitted to a rehab facility for 30 to 90 days on average, where a series of medical treatments and therapy sessions are performed under the supervision of medical personnel, counselors, and licensed therapists.

    • Outpatient rehabilitation treatment

    Another option to treat Dilaudid abuse is outpatient rehab treatment, where the patient can still go about his or her daily routine while undergoing a recovery regimen in coordination with a rehab center.